Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 23, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 13, 2022, 8:35 PM EDT for 4 counties in North Carolina. It took effect at Jun 14, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2022, 8:35 PM EDT (00:35 UTC)
- In effect from
- Jun 14, 2022, 8:00 AM EDT
- Expired
- Jun 14, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2148 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
210 WHUS42 KMHX 140035 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 835 PM EDT Mon Jun 13 2022 NCZ195-196-141245- /O.NEW.KMHX.BH.S.0023.220614T1200Z-220615T0000Z/ West Carteret-East Carteret- 835 PM EDT Mon Jun 13 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Core Banks beaches, and Bogue Banks beaches. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:45 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ199-204-205-141245- /O.NEW.KMHX.BH.S.0023.220614T1200Z-220615T0000Z/ Coastal Onslow-Ocracoke Island-Hatteras Island- 835 PM EDT Mon Jun 13 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING SOUTH OF CAPE HATTERAS... * WHAT...Strong longshore currents in the surf zone. * WHERE...Hatteras Island beaches south of Cape Hatteras, Ocracoke Island beaches, and Onslow County beaches. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
1 follow-up statement
875 WHUS42 KMHX 140830 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 430 AM EDT Tue Jun 14 2022 NCZ195-196-142030- /O.CON.KMHX.BH.S.0023.220614T1200Z-220615T0000Z/ West Carteret-East Carteret- 430 AM EDT Tue Jun 14 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Core Banks beaches, and Bogue Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ199-204-205-142030- /O.CON.KMHX.BH.S.0023.220614T1200Z-220615T0000Z/ Coastal Onslow-Ocracoke Island-Hatteras Island- 430 AM EDT Tue Jun 14 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Hatteras Island beaches south of Cape Hatteras, Ocracoke Island beaches, and Onslow County beaches. * WHEN...Through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 13, 7:49 PM EDT, 46 minutes earlier.
Area forecast discussion, Jun 13, 7:49 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
749 PM EDT Mon Jun 13 2022
.SYNOPSIS...
High pressure builds over the area today into Tuesday bringing
oppressive heat and humidity. A back door cool front moves
through Tuesday night, followed by a much stronger cold front
possibly moving through by week's end.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 730 PM Monday...No changes from prev disc.
Prev disc...Upper ridging continues building eastward. Low
level thicknesses have increased by around 25m over yesterday to
around 1430-1440m away from the coast yielding afternoon temps
in the mid 90s with a few upper 90s possible. With dewpoints in
the mid to upper 70s, heat indices have reached around 105-107
across much of the FA, verifying the Heat Advisory that was
issued for zones away from the immediate coast. A moist and
unstable airmass is present with CAPEs around 2-3k J/kg. So far
through the first part of the afternoon, mid level subsidence
has limited the overall threat and only an isolated storm or two
has blossomed and quickly dissipated. Have left the low-end
slight chance PoPs in the forecast as more isolated, short-lived
storms cannot be completely ruled out.
Any showers and storms that do pop up expected to dissipate
this evening with loss of sfc heating. High pressure continues
to build aloft with sfc high pressure offshore keeping moist SW
low level flow in place allowing for another warm night, lows
in the mid 70s. With greater mixing persisting overnight, it
will not be quite as muggy as last night.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 415 PM Monday...A dangerously hot and humid heat dome
will peak on Tuesday. Severe thunderstorms in the form of a
strong MCS are possible later Tuesday ahead of a back door
'cool' front.
500MB hts soar to around 594 dams centered over the OH/TN
Valleys. Low level thicknesses soar to 1440+ M. This will
produce highs potentially 100 degrees or higher, which would
certainly break records at most of our climate stations (see
climate section below). To accompany the heat, high Tds well
into the 70s will also be present. Heat indices are forecast to
peak around 112 degrees.
The other significant threat is severe weather by late Tue, as
thermodynamic parameters could be quite extreme. The high Ts
and Tds in tandem with approaching shortwave trough diving
SEward through the central Appalachians and Mid Atlantic will
produce ML CAPE's in the 4,000+ J/KG range, with the NAM
especially extreme with these vals approaching a whopping
5,000+. An apparent EML extending into the region will lead to
steep low and mid level lapse rates, which in turn could lead to
very severe storms if convection can break through a weak
'capping inversion'. Significant and widespread wind damage from
a derecho type MCS are a potential if the cap breaks. SPC
currently has us in a Slight Risk for severe weather with the
potential for upgrading to Enhanced in place should confidence
grow in how organized the system will be. In addition to the MCS
associated with the front working from N to S and sliding
toward the coast, afternoon tstorms just ahead and along the
seabreeze are also possible for SWern zones just inland from the
coast.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 415 PM Mon...Temps moderate slightly midweek. A much
stronger cold front moves through by week's end.
Tuesday Night through Friday...The heat ridge should get
knocked down only a bit as sfc back door 'cool' front moves
through overnight Tue. It will still be well above climo and
quite uncomfortable, but the threat for dangerous heat and
humidity will abate. Next cold front is progged to move through
later Friday or into first part of the weekend, with another
threat for organized thunderstorms.
Saturday through Sunday...Digging strong shortwave trough is
modeled fairly consistently amongst 13/00Z global model suite
(GFS/ECM/CMC), though depth and timing of this system is in
question yet. Nevertheless, it appears a much more comfortable
airmass is possible by the weekend as drier and cooler air
advects in behind cold front. High would be back into the 80s
and lows in the low/mid 60s with TD's dropping well into the 50s
if this pattern unfolds.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /Through Tuesday/...
As of 735 PM Monday...A few iso storms this evening will
continue to fizzle out with loss of daytime heating, so chances
for terminals to be impacted by convection are quickly
diminishing. Prevailing VFR conditions through the rest of the
night with sufficient low level mixing keeping a light SWrly
breeze in through the morning to limit fog development, though
some iso patchy fog cannot be ruled out, esp in areas that saw
rainfall today. Some lower cigs possible in MVFR territory
along the coast in the early morning, but should stay mostly sct
and clear out by mid morning.
Thunderstorm threat Tue aftn is certainly notable, though
confidence with how storms will evolve remains highly uncertain.
This potential for strong to severe storms bears watching in
subsequent forecast updates.
LONG TERM /Tuesday through Friday/...
As of 4 AM Sun...Mainly VFR through the pd as high pres will
generally be in control. There is a threat for significant
severe thunderstorms later Tuesday, as the atmosphere will be
extremely unstable. After the severe threat, winds turn
northeast to east by mid week behind weak backdoor cool front.
&&
.MARINE...
SHORT TERM /Through tonight/...
As of 430 PM Monday...Sfc high pressure remains centered well
offshore bringing S to SW winds across the waters through the
short term. SW winds around 5-15 kt this morning will increase
to around 10-20 kt this afternoon and tonight as the thermal
trough deepens inland. Seas will continue around 2-4 ft with
occasional 5 ft across the outer portions of the zone.
LONG TERM /Tuesday through Friday/...
As of 430 PM Mon...Winds inc once again in the tightening
pressure gradient ahead of approaching backdoor cold front,
this time a bit stronger than on Monday. Swrly gradient will
produce winds in the 15-25 kt range, with some higher gusts
briefly Tue afternoon to early evening. SCAs have been issued
for Tuesday afternoon through the evening for coastal waters S
of Oregon Inlet where confidence is highest. Far Eern areas of
Pamlico Sound may see gusts up to 25 kt, but the conditions here
are expected to be brief so SCA was not issued for Pam Sound at
this time. With increased wind speeds being short-lived, seas
will not have enough time to build too greatly and should remain
just below 6 ft in short 5-6 second periodicity. Back door cool
front should move through Tue night with winds becoming nerly
through Wed, then serly into Thu, though only 5-15 kt.
&&
.CLIMATE...
Record High temps for 06/14 (Tuesday)
LOCATION TEMP/YEAR
New Bern 97/1958 (KEWN ASOS)
Cape Hatteras 92/1981 (KHSE ASOS)
Greenville 99/1920 (COOP - Not KPGV AWOS)
Morehead City 91/2010 (COOP - Not KMRH ASOS)
Kinston 96/2015 (COOP - Not KISO AWOS)
Jacksonville 99/1981 (KNCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory from noon to 8 PM EDT Tuesday for NCZ029-045>047-
081-195-196-199-203.
Excessive Heat Warning from noon to 8 PM EDT Tuesday for
NCZ044-079-080-090>092-094-193-194-198.
Heat Advisory until 8 PM EDT this evening for NCZ029-044>047-
079>081-090>092-094-193-194-198.
MARINE...Small Craft Advisory from noon to 8 PM EDT Tuesday for AMZ152-
154.
Small Craft Advisory from 2 PM to 9 PM EDT Tuesday for AMZ156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...ML/CEB
SHORT TERM...TL/CEB
LONG TERM...TL
AVIATION...TL/ML
MARINE...SK/TL/CEB
CLIMATE...MHXHazardous weather outlook, Jun 13, 8:32 PM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 832 PM EDT Mon Jun 13 2022 NCZ029-045>047-081-203-150045- Martin-Washington-Tyrrell-Mainland Dare-Mainland Hyde- Northern Outer Banks- 832 PM EDT Mon Jun 13 2022 ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A significant severe weather event is possible later Tuesday into early Tuesday evening, as a very unstable atmosphere provides the potential for damaging winds, large hail, frequent lightning, and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-205-150045- Ocracoke Island-Hatteras Island- 832 PM EDT Mon Jun 13 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. A significant severe weather event is possible later Tuesday into early Tuesday evening, as a very unstable atmosphere provides the potential for damaging winds, large hail, frequent lightning, and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ044-079-080-090>092-094-193-194-198-150045- Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 832 PM EDT Mon Jun 13 2022 ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. A significant severe weather event is possible later Tuesday into early Tuesday evening, as a very unstable atmosphere provides the potential for damaging winds, large hail, frequent lightning, and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-199-150045- East Carteret-Coastal Onslow- 832 PM EDT Mon Jun 13 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Heat Advisory. A significant severe weather event is possible later Tuesday into early Tuesday evening, as a very unstable atmosphere provides the potential for damaging winds, large hail, frequent lightning, and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-150045- West Carteret- 832 PM EDT Mon Jun 13 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Heat Advisory. A significant severe weather event is possible later Tuesday into early Tuesday evening, as a very unstable atmosphere provides the potential for damaging winds, large hail, frequent lightning, and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 13, 3:53 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
353 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG PANTEGO 35.59N 76.66W
06/12/2022 BEAUFORT NC PUBLIC
LARGE BRANCHES SNAPPED OFF TREES. TIME
ESTIMATED BY RADAR.
&&
MLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:18 PM EDT | Special Marine Warning | MHX | 43 min |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.